Alert archive / Kansas / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 31, 2026, 10:33 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2026, 10:33 PM CDT (03:33 UTC)
- Expired
- Mar 31, 2026, 11:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:58 PM CDT, 4 hours 35 minutes earlier. Its key messages:
- A cold front pushed through the entire area today, but will stall and retreat back north on Wednesday.
- Scattered thunderstorms may develop along the cold front this afternoon, and then farther north tonight. A few strong storms may produce hail.
- Thunderstorms become likely late Wednesday, with some severe storms especially in the late afternoon and early evening hours. Hail is the primary hazard, but a few storms may be capable of producing tornadoes.
- Friday features another chance for severe thunderstorms.
Area forecast discussion, Mar 31, 5:58 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 558 PM CDT Tue Mar 31 2026 .KEY MESSAGES... - A cold front pushed through the entire area today, but will stall and retreat back north on Wednesday. - Scattered thunderstorms may develop along the cold front this afternoon, and then farther north tonight. A few strong storms may produce hail. - Thunderstorms become likely late Wednesday, with some severe storms especially in the late afternoon and early evening hours. Hail is the primary hazard, but a few storms may be capable of producing tornadoes. - Friday features another chance for severe thunderstorms. && .DISCUSSION... Issued at 1200 PM CDT Tue Mar 31 2026 Today and Tonight... A cold front has steadily marched across the region today, and the leading edge of that front should have passed through Anderson County by around 5 PM with northerly winds and cooler air across the entire forecast area. By late in the day, a short wave trough will approach from the west with weak height falls moving into eastern KS. This weak forcing and weakening of the cap aloft will combine with boundary layer convergence along and just north of the cold front to initiate thunderstorms in the general frontal zone. Any storm north of the surface front will have an elevated source region with hail being the primary hazard with any stronger convection. But, the forecast soundings in east central KS immediately north of the front suggest that effective shear will not be particularly impressive and organization into supercell structures is unlikely in this elevated convection early in the evening. So while there is potential for a bit of hail in the strongest storms in east central KS, the early evening severe potential in the forecast area is pretty low. As we get deeper into the evening, a couple of features will focus thunderstorm potential farther north. One is the continued approach of the short wave trough, and continued weakening of the cap. The second will be the onset of a low level jet riding up and over the front to our south, with the convergence on the nose of the LLJ maximized in northeast KS very late this evening into the early morning hours. The combination of warm moist advection on that LLJ and the convergence will lead to a largely uncapped elevated parcel profile initially around 10 PM with scattered TS likely to develop around that time. Most unstable CAPE is not especially impressive, and again the effective shear profile for these elevated parcels is marginal at best for development of mid level mesocyclones. So the main hazard with the strongest storms is once again marginally severe hail, with some potential for a few slightly larger hailstones if a storm can ingest a bit more of that lower shear profile...but the overall severe potential is marginal through the night. As warmer air continues to advect in from the southwest, the area with uncapped parcels will spread northeast and out of the forecast area. Wednesday... During the day on Wednesday, a stronger short wave trough and jet streak approach from the west. Surface low pressure intensifies in eastern Colorado, and the warm front lifts north. There could be scattered elevated storms north of the front early in the day, but most of the area will be mainly dry through the day. Expect low clouds to hold north of the warm front, likely intensifying the frontal zone temperature gradient. It appears that by mid afternoon, that warm front will have lifted to a roughly Council Grove to Topeka to Kansas City line. South of the front, inhibition will be essentially gone by mid afternoon, but the expected thermal gradient north of the boundary means that any storms north of the front by more than a few miles will likely become elevated. The hodograph has some quality curvature in the lowest 3 km in the warm sector, but the shear vectors are not particularly long...so while there is some decent low level SRH in the late afternoon, it doesn't really intensify until closer to sunset or afterward when the LLJ increases. There is also indication of a weakness in the mid level winds which could combine with the weak inhibition to favor more storm clustering rather than isolated supercell mode. With all of this in mind, expect scattered thunderstorms to develop by mid afternoon. Storms north of the front will have potential to produce large hail but will struggle to organize into significant hail producers. Storms near and south of the front will have potential for all hazards, particularly if one can stay relatively isolated and develop supercell character. If that occurs, there is some potential for a tornado or two. Later in the evening, the dryline convection that develops well to the southwest will organize into a QLCS and move northeast into the region at the same time that the frontal zone and warm sector continue to lift north. Will want to carefully watch any embedded remnant mesocyclones from earlier supercell structures, as well as the zone of interaction of the QLCS outflow with the warm front. But beyond that, the 0-3 shear vectors suggest potential for mesovortex development particularly in sectors of the line surging northeast. One limiting factor evident in forecast soundings is that the low level instability is not particularly impressive as we get deeper into the evening. All told, there is some potential for damaging wind gusts and a tornado or two late in the evening or early morning when this QLCS arrives. If the surface parcels are uncapped in advance, that QLCS tornado potential would be slightly greater. Throughout all of this Tuesday-early Thursday time frame, there is potential for multiple rounds of thunderstorms and some training of storm features along front and outflow boundaries. While the heavy rain parameters aren't off the charts, they are favorable for rounds of heavy rain, and in these areas that experience more training we could see some storm total amounts get up over 3 inches and possibly approach 4-5 inches in a few places. Will thus need to keep flooding in mind throughout the period in addition to severe potential. Friday... The Friday storm system will feature quality moisture return across the warm sector with a surface low tracking into eastern Nebraska and a trailing dryline/cold front racing across the Plains during the day. This is a generally favorable setup for spring severe weather, but there are some limiting factors. The first is time of day as there is some uncertainty about how quickly the front may cross eastern KS. At this time though, it looks like a favorable setup for at least the eastern part of the area (and maybe all of it), with an afternoon frontal passage. Another potential limiting factor is a slight positive tilt to the system that may allow for a more southwest-to- northeast oriented boundary with storm interactions limiting overall organization. With all of this said, many ingredients are present to support severe weather including moderate instability, a weakening cap, boundary layer convergence along the front, and sufficient deep layer shear for storm organization. Low level shear looks pretty modest at this time, but its a few days out and those details will change a bit. If we end up with a more north/south oriented front advancing into the area slightly later in the afternoon/evening, then that potential for organized severe weather would increase. We shall see. For now, its a good day to watch closely. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 558 PM CDT Tue Mar 31 2026 VFR to start forecast period as low clouds increase in advance of the next wave and nearby cold front generating scattered showers and VCTS aft 04Z. Thunder probs are lower at KMHK, therefore removed the overnight VCTS mention. Boundary and low level moisture lifts northward from 09-13Z, increasing the likelihood for MVFR to IFR cigs through 00Z Thursday. An additional round of scattered thunderstorms is most likely after 00Z. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BB AVIATION...22
Hazardous weather outlook, Mar 31, 12:38 PM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1238 PM CDT Tue Mar 31 2026 KSZ008>012-020>024-026-034>040-054>056-058-059-011745- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1238 PM CDT Tue Mar 31 2026 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few strong storms may develop near and southeast of I-35 late this afternoon and evening. The strongest storm may be capable of hail up to quarter size or a 60 mph wind gust. Additional thunderstorms will develop after 10 PM and spread northeast tonight. One or two of these storms may be strong enough to produce hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will develop Wednesday afternoon, and continue overnight. The afternoon storms near and south of a Council Grove to Topeka to Kansas City line could become severe, with potential for large hail, damaging wind gusts, and perhaps a tornado or two. Farther north of that line, a few storms may become intense enough to produce some severe hail. Later in the evening and overnight, a line of thunderstorms will move across the region. Isolated damaging wind gusts will be possible, as well as a small chance for a tornado to develop. Another round of strong to severe storms is possible on Friday. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Mar 31, 10:24 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
1024 PM CDT Tue Mar 31 2026
KSZ058-059-010400-
Coffey-Anderson-
1024 PM CDT Tue Mar 31 2026
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES THROUGH 1100 PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Westphalia and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 9567 3809 9578 3828 9550 3818 9541
TIME...MOT...LOC 0324Z 233DEG 26KT 3811 9568
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:24 PM CDT | Special Weather Statement | TOP | Coffey | 36 min |
| Mar 31, 10:43 PM CDT | Special Weather Statement | TOP | Jackson | 17 min |
| Mar 31, 11:03 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.